MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 18MM; SCREW, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 18MM; SCREW, FIXATION, BONE
Model Number 02.211.018
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Additional product codel hrs.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.The investigation could not be completed; no conclusion could be drawn.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn.Product was not returned.  device was used for treatment, not diagnosis.
 
Event or Problem Description
It was reported that on (b)(6) 2018 during removal of variable angle locking compression plate lateral distal fibular plate, the screw head of variable angle locking screw broke off during ankle reconstruction.It is unknown if there was a surgical delay.Patient and procedure outcome is unknown.Concomitant device reported: unknown plate ( part # unknown, lot # unknown, quantity # 1).This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.The device was received.Investigation summary background: it was reported that during ankle reconstruction procedure on (b)(6) 2018, the screw head of variable angle (va) locking screw broke off upon removal of the va locking compression (lcp) lateral distal fibular plate.The implants were removed after fracture was healed.It is unknown if there was a surgical delay.Procedure outcome is unknown.Investigation flow: broken.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of a broken screw, which agrees with the reported complaint condition.The returned screw was received in two pieces.The screw head has sheared off at the transition to threaded shaft.Visual examination under 10x magnification revealed that the fracture surface has distorted prior to ultimately breaking due to a combination of tensile and shear forces.A review of the device history records was unable to be performed since the lot number was unknown.Document/specification review: tabulated design drawing current revision for the family of variable angle self-tapping locking screws with star-drive recess was reviewed during this investigation.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: the fracture surface has distorted prior to ultimately breaking and therefore an accurate dimensional inspection at location of breakage could not be obtained at cq.Material analysis: the design specified the screw to be manufactured from implant quality stainless steel seam free heading wire per tabulated design drawing (b)(4) current revision c with reference to material specification revision 2.The lot # for the returned screw is unknown and therefore a review of the raw material used at time of manufacture could not be traced.While the fracture surface has distorted prior to ultimately breaking, the fracture surface appears homogeneous with no voids or abnormalities when viewed under 10x magnification.Conclusion: a definitive root cause for the screw breaking during removal could not be determined based on the provided information.Based on the distorted fracture surface, it appears likely that the plate was used as a lever and resulted in the screw head breaking off the threaded shaft from a combination of tensile and shear forces.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Concomitant medical products: product was received and awaiting pd investigation.Device evaluated by mfr: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.
 
Event or Problem Description
On 11/02/2018: (b)(4) was created to capture the reason for removal of implants due pain and discomfort.

Brand Name
2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 18MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8026487
Report Number2939274-2018-54727
Device Sequence Number1639954
Product Code HWC
UDI-Device Identifier10886982053602
UDI-Public(01)10886982053602
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K103243
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.211.018
Device Catalogue Number02.211.018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2018
Initial Date Received by Manufacturer 10/15/2018
Supplement Date Received by Manufacturer11/02/2018
12/05/2018
Initial Report FDA Received Date10/31/2018
Supplement Report FDA Received Date11/19/2018
12/06/2018
Patient Sequence Number1
Patient Age56 YR